The addition of several new antipsychotic agents has provided physicians with treatment options for schizophrenia that have fewer extrapyramidal adverse effects. However, these newer medications have a different spectrum of adverse effects, including weight gain, alterations in glucose metabolism, and elevations of blood cholesterol and lipid levels. Most of these adverse effects were noted in case reports and one small comparative study. If these agents do impact cholesterol levels, long-term therapy could potentially place patients receiving these medications at increased risk for cardiovascular disease. Koro and colleagues evaluated the risk of hyperlipidemia associated with the use of various antipsychotic agents, including conventional and newer agents.
The study population included all patients who were diagnosed as having schizophrenia who saw physicians that participated in the General Practice Research Database from June 1, 1987, to September 24, 2000. A total of 18,309 eligible patients were identified and a 6:1 matched nested case-control design was used. Exposure to an antipsychotic agent was defined as any patient who had received at least one prescription for an antipsychotic medication within three months of being diagnosed with hyperlipidemia. A conditional logistic regression analysis was performed to establish adjusted odds ratios, controlling for gender, age, and other medications and disease conditions that influence lipid levels.
A total of 1,268 subjects in the study population were diagnosed with hyperlipidemia and matched with 7,598 control subjects. Patients with schizophrenia who were receiving olanzapine had almost a fivefold increase in the odds of developing hyperlipidemia compared with patients in the control group, and an almost threefold increase compared with patients receiving conventional antipsychotic agents. Risperidone was not associated with any increased risk of hyperlipidemia when compared with the control group or patients who were receiving conventional antipsychotic agents.
The authors conclude that there is a strong association between exposure to olanzapine and the odds of developing hyperlipidemia. The use of olanzapine in long-term therapy may have potential cardiovascular consequences that should be considered when determining the risk-to-benefit ratio of this medication.